Local anesthetic toxicity

A simplified approach to the initial assessment and management of emergency department patients with local anesthetic toxicity

Case

You are looking after a 30 year old woman with an isolated femur fracture, and decide to help manage her pain with a nerve block. Unfortunately, your ultrasound machine was broken so you attempted to do the femoral nerve block blind, using bupivacaine. Shortly after injecting the anesthetic, she complains of a headache, dizziness, and numb lips. Then she loses consciousness. You glance at the monitor and notice a wide complex tachycardia.


My approach

Get help in the room and start your standard ACLS protocols.

Warn the team that this might be a prolonged code given its toxicologic etiology and the young, otherwise healthy patient. Focus on good quality compressions and maintaining good cerebral blood flow.

Sodium Bicarbonate

  • Bupivacaine is a sodium channel blocker, so treat any wide complex by pushing amps of sodium bicarbonate
  • In a prolonged resuscitation, if the pH rises about 7.5 you can switch to hypertonic saline or sodium acetate

IV lipid emulsion therapy

  • Initial bolus of 1.5ml/kg (approx 100ml in 70kg adult)
  • Start an infusion of 0.25ml/kg/min (approx 1L/hr in 70kg adult) for 30-60min (you can can double this rate if needed)
  • Repeat the bolus at 5 minutes if ongoing cardiovascular instability

If there are seizures

  • Focus on use of benzodiazepines
  • Phenobarb is probably the best second line
  • Avoid phenytoin
  • Probably avoid propofol as well, as it is a direct cardiac depressant

Methemoglobinemia

  • Bupivacaine is not usually associated with methemoglobinemia, but if you were using a mixture of anesthetics, consider and treat with methylene blue 1-2mg/kg IV

If not improving, consider transfer to an ECMO centre.

 

Notes

Epinephrine may reduce the efficacy of lipid therapy. Dr. Weinberg of lipidrescue.org sugests a decreased epi dose of less than 1mcg/kg for treating hypotension.

 

Other FOAMed Resources

Local Anesthetic Systemic Toxicity (LAST) on REBEL EM

Intravenous lipid emulsion as antidote on Resus.me

Intralipid – myth or miracle? on LITFL

Bupivacaine toxicity Rx on OpenAnesthesia

lipidrescue.org

Lipid Rescue: Why Aren’t We Using It? on ALiEM

 

References

Morgan DL, Borys DJ. Chapter 47. Poisoning. In: Stone C, Humphries RL. eds.CURRENT Diagnosis & Treatment Emergency Medicine, 7e. New York, NY: McGraw-Hill; 2011. http://accessmedicine.mhmedical.com/content.aspx?bookid=385&Sectionid=40357263.

Benowitz NL. Chapter 9. Anesthetics, Local. In: Olson KR. eds. Poisoning & Drug Overdose, 6e. New York, NY: McGraw-Hill; 2012.http://accessmedicine.mhmedical.com/content.aspx?bookid=391&Sectionid=42069823.

Salinas FV. Local Anesthetic Systemic Toxicity. In: Atlee JL. Complications in Anesthesia, 2e. Philadelphia, PA: Saunders; 2007.

Weinberg GL. Lipid emulsion infusion: resuscitation for local anesthetic and other drug overdose. Anesthesiology. 2012;117(1):180-7. PMID:  22627464

Author: Justin Morgenstern

Community emerg doc, FOAM enthusiast, evidence junkie “One special advantage of the skeptical attitude of mind is that a man is never vexed to find that after all he has been in the wrong.” - William Osler

Leave a Comment

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s